Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


variation in cd 4 count
Jul 23, 2011

I was diagnosed with hiv some two months ago with a viral load of 21000 and the cd 4 count of 140. I was put on sustiva and truvada and after 4 weeks my cd 4 went up to 190 and the viral load dropped to 97. I had a second blood test after 9 weeeks on trearmrnt and the viral load is undetectetable, however my cd 4 dropped to 180 and a percentage of 13 from 18. I canr understand this

Response from Dr. Frascino

Hello.

The good news is that your Sustiva + Truvada regimen appears to be effective virologically (your HIV plasma viral load plummeted from 21,000 to undetectable levels). The not-so-good news is that you are not seeing a corresponding response immunologically. We don't completely understand this phenomenon, but it's something we see not infrequently. See link below for additional information. Inadequate immune restoration (rise in CD4/CD4%) is seen most often in HIVers who don't begin antiretrovirals until their CD4 counts are severely compromised (less than 200). It's one of the reasons we stress early diagnosis and treatment.

You've only been on ART for a relatively short period of time, and your immune system has been severely impaired by HIV. Consequently I would give your current regimen a bit longer, particularly because your HIV plasma viral load is undetectable. It's possible your CD4/CD4% will being to rise with persistent suppression of viral replication. If it doesn't, you could try an alternate regimen as discussed in the archived questions. Don't lose hope!

Good luck.

Dr. Bob

Difference between CD4 and Percentage (CD4 count versus CD4%, 2011) (LACK OF CD4 RESPONSE DESPITE TREATMENT, 2011) Jul 22, 2011


Previous
Antibodies of Syphilis and HIV
Next
How does HIV affect TB? (TB/HIV CO-INFECTION, 2011) (TUBERCULOSIS AND HIV, 2011)

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement